Ohio, 2020

Flash Flooding and Flooding in Ohio, September 3, 2020

September 3, 2020 · NWS ILN · 12 events in 4 counties and zones

Showers and thunderstorms produced locally heavy rain ahead of a slow moving cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms produced locally heavy rain ahead of a slow moving cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 3, 5:59 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, Sep 3, 5:59 AM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
659 AM EDT Thu Sep 3 2020

.SYNOPSIS...
Periods showers and embedded thunderstorms will continue into
early afternoon, primarily across the southeast. Heavy rain will
be possible this morning, mainly along and south of the Ohio
River. Drier and cooler conditions are forecast for Friday and
Saturday under the influence of high pressure. Expect warmer
temperatures by Sunday as the high moves off to the southeast.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Mid level shortwave and associated over the lower Ohio Valley
to track east through the Ohio Valley today. Ahead of this
feature a seasonably strong 35 to 40 KT southwesterly jet will
offer favorable forcing and advect deep tropical moisture north
of and e-w oriented sfc front across central KY. Precipitable
water axis of around 2 inches will lay out across northern KY
into south central Ohio.

As favorable forcing shifts east expect widespread rain over
southern Indiana to pivot across southern Ohio and northern KY
early this morning. HREF indicating rainfall rates up to 2
inches per hour possible. Although flow will allow individual
storms to track northeast at 25 to 30 kts, boundary parallel
flow will result in the potential for training storms. Rainfall
totals of 1 to 3 inches will be possible with locally higher
amounts.

Some of the numerical model solutions pointing to two bands of
heavy rain. One across se Indiana and a second across northern
KY into south central Ohio. Therefore, have expanded the flash
flood watch to include portions of the Cincinnati Tr-state area
and the southern Scioto Valley.

As the s/w and sfc low shift off to the east the pcpn will come
to an end this aftn from west to east.

High Temperatures to range from the mid 80s northwest where
there will be more sunshine to near 80 southeast where best
coverage of pcpn and clouds will exist.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
A mid level trough will develop into the Great Lakes with an
associated cold front dropping southeast across ILN/s FA
tonight.This front will advect cooler and drier air into the
region. Have kept a slight chance pop of a shower with this
frontal passage. Low temperatures to range from the mid 50s
north to the mid 60s south.

Surface high pressure to build into the area Friday. This high
will offer cooler and drier weather conditions. Expect Fridays
highs in the mid and upper 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
High pressure will be sitting over the Ohio Valley on Saturday as an
upper-level trough starts to recede to the northeast. Highs remain
near seasonal averages with temperatures topping out near 80 and
lows in the upper 50s on Saturday night.

The surface high progresses east of the area on Sunday which will
allow southerly flow to develop as temperatures to continue
moderating into the lower 80s. As temperatures rise, ridging
continues to build over the Ohio Valley. There may be some enhanced
cloud cover during the day as a shortwave moves through, but shower
activity is not expected at this time due to limited moisture and no
instability.

The forecast exhibits a large amount of uncertainty starting on
Sunday night into Monday. The American suite of models (GFS and
operational GEFS) are showing a more amplified pattern than the
European suit of models (ECMWF and EPS). With more amplified flow,
the chance for showers and storms would increase Monday night into
Tuesday as a cold front sags south into the Ohio Valley and stalls.
The European suite instead shows an broader ridge over the area and
cold front nowhere nearby. Thus, limited to no chances for
precipitation would exist. The current forecast reflects this
uncertainty with the flow patter exhibiting only limited chances for
precipitation and high temperatures in the upper 70s to near 80
through Wednesday.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Favorable moisture ahead of a sfc low tracking thru the Ohio
Valley will continue to result in rain showers with embedded
thunderstorms this morning. The best coverage of rain with CIGS
dropping thru MVFR to IFR will occur at KCVG and KLUK. Have a
period of MVFR CIGS at all other TAF sites this morning but can
not rule out IFR conditions in this very moist environment
-- especially at KILN.

The main pcpn event to occur thru 15z before ending from west
to east by late morning into early afternoon. Expect to CIGs to
improve to VFR fairly rapidly this aftn from west to east.

An increase in VFR clouds will occur late this evening from the
northwest with the approach of a cold front.

Light/variable winds will become southeasterly early this
morning -- southwesterly by late morning and then westerly by
the afternoon.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until noon EDT today for OHZ077>079-081-082-
     088.
KY...Flash Flood Watch until noon EDT today for KYZ089>100.
IN...Flash Flood Watch until noon EDT today for INZ073>075-080.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Campbell
AVIATION...AR
Hazardous weather outlook, Sep 3, 4:20 AM EST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
520 AM EDT Thu Sep 3 2020

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
040930-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-
520 AM EDT Thu Sep 3 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>100-OHZ077>079-081-082-088-040930-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Adams-Pike-Scioto-
520 AM EDT Thu Sep 3 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ073-074-080-040930-
Ross-Hocking-Highland-
520 AM EDT Thu Sep 3 2020

This Hazardous Weather Outlook is for Central Ohio and South
Central Ohio.

.DAY ONE...Today and tonight.

Rain and embedded thunderstorms will move across the area this
morning. This rainfall could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cincinnati radar (KILN), 59 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

9 flood, 3 flash flood. Local standard time, as filed.

Flash Flood, Clermont

When
September 3, 7:00 AM EST to 8:00 AM EST
Where
Clermont County, 0.69 mi N of Nicholsville to 0.35 mi NNE of Nicholsville
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.960, -84.170

High water was reported across State Route 222.

Flash Flood, Brown

When
September 3, 7:30 AM EST to 8:30 AM EST
Where
Brown County, 0.88 mi SW of Freeburg to 1.09 mi SSW of Freeburg
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.870, -84.010

Water and debris were reported across a roadway.

Flood, Brown

When
September 3, 7:30 AM EST to 8:30 AM EST
Where
Brown County, 1.75 mi NE of Ash Ridge to 1.89 mi NE of Ash Ridge
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.920, -83.750

High water was reported on a roadway.

Flood, Brown

When
September 3, 7:30 AM EST to 8:30 AM EST
Where
Brown County, 0.54 mi E of Arnheim to 0.12 mi ENE of Arnheim
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.930, -83.820

High water was reported on a roadway.

Flood, Brown

When
September 3, 7:30 AM EST to 8:30 AM EST
Where
Brown County, 2.6 mi WNW of Hamersville to 2.53 mi WNW of Hamersville
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.939, -84.022

Water was reported on a roadway.

Flood, Brown

When
September 3, 7:30 AM EST to 8:30 AM EST
Where
Brown County, 1.07 mi E of Locust Ridge to 1.39 mi E of Locust Ridge
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.980, -84.000

High water was reported on a roadway.

Flood, Brown

When
September 3, 7:30 AM EST to 8:30 AM EST
Where
Brown County, 2.12 mi NW of Shiloh to 2.38 mi NW of Shiloh
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.000, -83.980

Water was reported on Gargonia Road.

Flood, Brown

When
September 3, 7:30 AM EST to 8:30 AM EST
Where
Brown County, Mt Oreb to 0.23 mi WNW of Mt Oreb
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.030, -83.920

Water was reported on a roadway.

Flood, Brown

When
September 3, 7:30 AM EST to 8:30 AM EST
Where
Brown County, 1.38 mi N of White Oak to 1.13 mi NNE of White Oak
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.040, -83.880

Water was reported on a roadway.

Flash Flood, Adams

When
September 3, 8:30 AM EST to 9:30 AM EST
Where
Adams County, 3.39 mi NW of Tranquility to 3.54 mi NW of Tranquility
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.000, -83.580

High water was reported over State Route 247.

Flood, Pike

When
September 3, 8:45 AM EST to 9:45 AM EST
Where
Pike County, 0.87 mi SE of Glen Jean to 1.16 mi SE of Glen Jean
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.090, -82.970

Water was reported on State Route 220 near River Road.

Flood, Pike

When
September 3, 8:45 AM EST to 9:45 AM EST
Where
Pike County, 3.02 mi WNW of Glen Jean to 2.85 mi WNW of Glen Jean
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.120, -83.030

Water was reported on State Route 220 near Lake White.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908295, 908296, 908298, 908299, 908300, 908301, 908302, 908303, 908304, 908297, 908305, 908306.